How to handle "rebound" effect of stimulant?

Discussion in 'General Parenting' started by midwestdad, Apr 26, 2009.

  1. midwestdad

    midwestdad Lost

    I'm curious how some of you may have handled this - we have tried stimulants with varying degrees of success, but the most successful was Methylphenidate - night and day effect with my difficult children. The problem is when they come off it, they are absolutely hell on wheels. We tried some of the longer acting options (Concerta), but that didn't do anything at all. We haven't tried Focalin yet. We're trying guanfacine, which does some good, but nowhere near the same. Have any of you done anything to specifically treat the rebound itself? I'd love to have the positive effects of the stimulant, it makes such a huge difference in their learning potential.
  2. smallworld

    smallworld Moderator

    Unfortunately, stimulant response is so individual that sometimes kids in the same family take different medications. But I'm happy to share our experience with you.

    Although we no longer medicate our son for ADHD because of his mood issues, the best combo we tried by far was Focalin XR followed by a small dose of regular Focalin after school. For us, Focalin seemed to have a smoother takeoff and landing than the other stimulants.

    Sometimes children with Autism Spectrum Disorders (ASD) take Risperdal to take the edge off their irritability and anxiety. I believe it's FDA approved for that purpose.

    Is the Sertraline helping at all?
  3. midwestdad

    midwestdad Lost

    The sertraline does seem to help with the reactivity issues - fewer explosions than before we started it. We have used Risperdal with great effect, but had concerns with tardive dyskenesia and other movement issues.
  4. ML

    ML Guest

    manster is on sertaline and guanfacine as well. It has helped. Our psychiatrist won't go near the stims because of the anxiety factor. Wishing you the best in finding the right supports :) ML
  5. jannie

    jannie trying to survive....

    For us, vyvanse seems to have minimal rebound effects; its seems to last for quite an extended time, with a smooth start and smooth ending....

    Years ago with difficult child 1 we started to add the guanficine as well, but then realized that the adderall was making him worse; so one medication was introduced to deal with the side effect of another. We eventually stopped the adderall altogether.

    I'm happy to hear that the stimulant does really help throughout the day; sorry about the rebound
  6. gcvmom

    gcvmom Here we go again!

    The Daytrana patch has been very effective for us in terms of the steady level of delivery and easy way it tapers off out of their system. The only downside is that it takes at least an hour or more to fully ramp up. We get around this by giving Focalin first, then about 60 to 90 minutes later we apply the patch so that by the time the Focalin wears off, the patch has ramped up fully.
  7. Marguerite

    Marguerite Active Member

    The only way we could handle rebound is with a forty foot pole. In other words, we noted that rebound was likely to be a problem and did our best to avoid meltdowns and to give the child plenty of space and not lean on him too heavily.

    Other things to consider - have food available, healthy food of the sort you would be feeding him for dinner anyway. Let him eat sooner rather than later, push him to an early bedtime if you can. Do your utmost to keep stress and stimulation to a minimum, use routines as much as you can and avoid changes in routine as well as having different people around. No sleepovers.

    We eventually switched to dexamphetamine, we now get it privately compounded into a sustained release form. For us, it is brilliant and we have no rebound problems. Both boys get bad rebound on Ritalin. difficult child 1 refused to try Concerta because he suspect he would still get rebound; he probably would, because difficult child 3 certianly does.

    Other things we found - caffeine made rebound worse. Caffeine given ANY time of day. It could be in iced tea, in coffee or in cola drinks. difficult child 1 found out the hard way when the new "energy bars" were released in Australia. He read the ingredients label and saw guarana, but no mention of caffeine. He ate one and was horrible. But he insisted he hadn't had any caffeine!
    So we checked them out and found that gurana itself is loaded with caffeine. Aussie food labelling now reflects this.

    If you're having trouble with the slow onset when using slow-release forms, you can always give a short-acting dose as an initial boost; any rebound from it will be covered by the sustained release form the patch or te slow release pill.

  8. midwestdad

    midwestdad Lost

    I love that quote - this is pretty much the way we handle late day right now - just let them get it out of their system. Seems to work pretty well. We'll have to try a couple of the other medications - it seems that if you're going to get rebound, Ritalin will be the worst of it.

    Thanks for all the helpful advice.